Kansas, 2015Winter Weather in Kansas, December 24, 2015
December 24, 2015 · NWS GLD · 1 event in 1 county or zone
During the previous night a band of light to moderate snowfall moved across the north half of Northwest Kansas, producing one to three inches of snowfall. The morning of Christmas Eve, numerous slide-offs were reported on I-70 between Oakley and Mingo.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the previous night a band of light to moderate snowfall moved across the north half of Northwest Kansas, producing one to three inches of snowfall. The morning of Christmas Eve, numerous slide-offs were reported on I-70 between Oakley and Mingo. One injury was also reported near Oakley at mile marker 69.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 24, 9:47 AM CST, 3 minutes earlier.
Area forecast discussion, Dec 24, 9:47 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
847 AM MST THU DEC 24 2015
.UPDATE...
ISSUED AT 845 AM MST THU DEC 24 2015
SNOWFALL AMOUNTS OF 2-3 INCHES HAVE BEEN REPORTED NORTH OF
HIGHWAY 24. THE LATEST DATA INDICATES LOWER TEMPERATURES FOR THAT
PART OF THE TRI-STATE AREA TOO...SO HAVE LOWERED HIGHS FOR TODAY
A FEW DEGREES OVER THE NORTHERN HALF OF THE AREA.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY NIGHT)
ISSUED AT 217 AM MST THU DEC 24 2015
UPPER FLOW WILL BE WESTERLY TODAY AND THEN BECOME SOUTHWESTERLY
TONIGHT. FLOW WILL REMAIN SOUTHWEST THROUGH SATURDAY NIGHT. SURFACE
HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS TODAY AND
TONIGHT. LOW PRESSURE WILL MOVE INTO EASTERN COLORADO FRIDAY. THE
LOW WILL MOVE SOUTH FRIDAY NIGHT WITH HIGH PRESSURE BUILDING INTO THE
AREA SATURDAY/SATURDAY NIGHT.
SUBSIDENCE WILL MOVE INTO THE FA THIS MORNING BEHIND THE EXITING
WAVE. POPS WILL BE NIL TODAY. SHORTWAVE RIDGING TONIGHT SHOULD
PRECLUDE ANY MEASURABLE PRECIPITATION. HOWEVER SOME QPF OVER THE
FAR NORTHWEST FA SUGGESTS THE POSSIBILITIES OF FLURRIES. POPS WILL
BE NIL OVER MOST OF THE FA TONIGHT. DYNAMICS START EJECTING OUT OF
THE LOW FRIDAY NIGHT BUT MOISTURE IS STILL LACKING EXCEPT THE
NORTHWEST FA. CONSEQUENTLY POPS WILL BE CHANCE OVER THE NORTHWEST
WITH SLIGHT CHANCE OVER THE REST OF THE AREA GENERALLY NORTH OF
INTERSTATE 70. POPS WILL LOWER TO SLIGHT CHANCE SATURDAY/SATURDAY
NIGHT DUE MOISTURE AND DYNAMICS SHIFTING WELL TO THE SOUTH OF THE
FA.
MAX TEMPERATURES TODAY SHOULD RANGE FROM 35 TO AROUND 40. SLIGHTLY
WARMER READINGS ARE EXPECTED FRIDAY RANGING FROM AROUND 35 TO AROUND
45. MUCH COOLER READINGS ARE IN STORE FOR SATURDAY BEHIND THE COLD
FRONT. DAYTIME TEMPERATURES SHOULD RANGE FROM THE MID TEENS TO NEAR
30 IN THE FAR SOUTHEAST FA. MIN TEMPERATURES TONIGHT SHOULD RANGE
FROM THE UPPER TEENS TO THE LOWER 20S. SLIGHT WARMER READINGS ARE
EXPECTED FRIDAY NIGHT RANGING FROM 15 TO THE UPPER 20S. MIN
TEMPERATURES SATURDAY NIGHT SHOULD FALL TO THE UPPER SINGLE DIGITS
IN THE NORTHWEST TO THE MID TEENS IN THE SOUTHEAST.
.LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 217 AM MST THU
DEC 24 2015
THE FOCUS FOR THE EXTENDED PERIOD WILL BE THE IMPACT ON THE CWA FROM
A CLOSED LOW PRESSURE SYSTEM MOVING OVER THE SOUTHERN STATES AND
MEXICO INTO THE CENTRAL PLAINS.
IN THE BEGINNING OF THE EXTENDED PERIOD BOTH THE GFS AND EUROPEAN
ARE IN VERY GOOD AGREEMENT ON THE PLACEMENT OF THE CLOSED
LOW...HAVING IT LOCATED IN NORTHERN MEXICO RIGHT BELOW NEW MEXICO.
THE MODELS DON'T START TO DIFFER UNTIL MONDAY. THE GFS IS SHOWING TO
HAVE A SLIGHTLY SLOWER PROGRESSION AS WELL AS A MORE SOUTHERN
TRACK...SHOWING TO BE IN CENTRAL TEXAS AT 12Z MONDAY. WHEREAS THE
EUROPEAN HAS THE LOW IN NORTH CENTRAL TEXAS AT THE SAME TIME. WITH
THE CURRENT MODEL RUNS THE GFS IS CONTINUING TO TRACK THE LOW MUCH
MORE SOUTH THAN THE EUROPEAN THROUGHOUT THE ENTIRE PERIOD...AND IS
NOT BRINGING ANY POPS TO THE CWA. THE EUROPEAN ON THE OTHER HAND HAS
THE CENTER OF THE LOW PUSHING NORTHEAST MUCH MORE
PROGRESSIVELY...PLACING IT OVER EASTERN KANSAS AT 00Z TUESDAY...THE
GFS HAS IT OVER SOUTHWESTERN ARKANSAS. WITH THIS TRACK...VIA THE
EUROPEAN...THE CWA COULD SEE SOME SNOW OVER THE SOUTHEASTERN AND
EASTERN PORTIONS OF THE REGION. BECAUSE OF THE DIFFERENCE IN THE LOW
PRESSURE PLACEMENT BETWEEN THE TWO MODELS AND
PRECIPITATION...DECIDED TO KEEP POPS IN THE FORECAST WHICH ARE MORE
IN LINE WITH THE EUROPEAN...THE CR EXTENDED FORECAST BLEND ALSO
SEEMS TO MATCH UP BETTER WITH THE EUROPEAN. WILL CONTINUE TO KEEP AN
EYE ON THIS SYSTEM AS IT COULD IMPACT TRAVEL AFTER THE HOLIDAY.
HIGH TEMPERATURES SUNDAY WILL BE IN THE 20S WITH TEMPERATURES
SLIGHTLY INCREASING EACH DAY. WEDNESDAY WILL HAVE THE HIGHEST TEMPS
OF THE PERIOD IN THE LOW TO UPPER 30S AS A BRIEF RIDGE MOVES INTO
THE CWA.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 446 AM MST THU DEC 24 2015
VFR CONDITIONS HAVE RETURNED TO KGLD AND KMCK AND SHOULD PERSIST
THROUGH THE NEXT 24 HOURS. NO PRECIPITATION IS EXPECTED AND WIND
SHOULD BE WEST SOUTHWEST.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
UPDATE...JTL
SHORT TERM...FS
LONG TERM...CLT
AVIATION...FS
Hazardous weather outlook, Dec 24, 4:08 AM CST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
308 AM MST THU DEC 24 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251015-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
308 AM MST THU DEC 24 2015 /408 AM CST THU DEC 24 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS SOME POTENTIAL FOR LIGHT SNOW ACROSS TRI STATE AREA FROM
FRIDAY NIGHT THROUGH TUESDAY. SNOWFALL AMOUNTS SHOULD BE LIGHT BUT
IF THE STORM TRACK CHANGES...THE STORM COULD HAVE MORE SIGNIFICANT
IMPACTS ON THE AREA. STAY TUNED TO THE LATEST UPDATES AND
FORECASTS CONCERNING THIS STORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Dec 24, 9:22 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
822 AM MST THU DEC 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM SNOW 7 NW ATWOOD 39.88N 101.13W
12/24/2015 M3.0 INCH RAWLINS KS TRAINED SPOTTER
AVERAGE OF 3 INCHES FROM TEN MEASUREMENTS.
0810 AM SNOW 4 E VERNON 39.93N 102.24W
12/24/2015 M3.0 INCH YUMA CO CO-OP OBSERVER
0810 AM SNOW OBERLIN 39.82N 100.53W
12/24/2015 M3.0 INCH DECATUR KS CO-OP OBSERVER
0810 AM SNOW DRESDEN 39.62N 100.42W
12/24/2015 M3.0 INCH DECATUR KS CO-OP OBSERVER
0810 AM SNOW YUMA 40.12N 102.72W
12/24/2015 M3.0 INCH YUMA CO CO-OP OBSERVER
0810 AM SNOW BURLINGTON 39.31N 102.27W
12/24/2015 M1.6 INCH KIT CARSON CO CO-OP OBSERVER
0810 AM SNOW GOODLAND 39.35N 101.71W
12/24/2015 M1.5 INCH SHERMAN KS OFFICIAL NWS OBS
0810 AM SNOW CULBERTSON 40.23N 100.84W
12/24/2015 M2.0 INCH HITCHCOCK NE CO-OP OBSERVER
0810 AM SNOW MCCOOK 40.20N 100.62W
12/24/2015 M2.5 INCH RED WILLOW NE CO-OP OBSERVER
0810 AM SNOW 4 W BREWSTER 39.36N 101.45W
12/24/2015 M1.5 INCH SHERMAN KS CO-OP OBSERVER
0810 AM SNOW NORTON 39.84N 99.89W
12/24/2015 M4.0 INCH NORTON KS COCORAHS
0810 AM SNOW 6 SW ST. FRANCIS 39.71N 101.88W
12/24/2015 M2.0 INCH CHEYENNE KS COCORAHS
0810 AM SNOW 13 NNW EDSON 39.50N 101.63W
12/24/2015 M2.5 INCH SHERMAN KS NWS EMPLOYEE
0810 AM SNOW STRATTON 39.30N 102.60W
12/24/2015 M1.0 INCH KIT CARSON CO COCORAHS
&&
JLUNDQUISTWinter Weather, Thomas
- When
- December 24, 9:50 AM CST
- Where
- Thomas forecast zone
- Injuries
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Numerous slide-offs were reported between Mingo and Oakley on I-70. One injury near Oakley at mile marker 69 was also reported. Estimated time of report.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, December 24 to 31, 20152 deaths · $3.5 million · 50 kt wind · 12 events
- Tornado and Flash Flooding in Georgia, December 24 to 25, 2015$8.7 million · EF0 · 30 events
- Flash Flood in Tennessee, December 24, 20151 death · $15,000 · 1 event
- High Surf in Florida, December 24, 20151 death · 1 event
- Tornadoes and Flash Flooding in Alabama, December 24 to 28, 2015EF2 · 40 events
- Tornadoes and Heavy Snow in California, December 24 to 25, 2015$1.2 million · EF1 · 8 events
- Flooding in Alabama, December 24 to 25, 2015$4.2 million · 4 events
- Flooding in Georgia, December 24 to 31, 2015$250,000 · 4 events
- High Wind in Michigan, December 24, 2015$146,000 · 60 kt wind · 13 events
- Tornado and Flash Flooding in Mississippi, December 24 to 25, 2015$77,000 · EF0 · 13 events
- High Wind and Strong Wind in Michigan, December 24, 2015$61,000 · 52 kt wind · 10 events
- Winter Storm and Heavy Snow in Colorado, December 24 to 26, 201520 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607029.